Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 162, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2020, 2:21 AM CDT for Bremer County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2020, 2:21 AM CDT (07:21 UTC)
- Expired
- Sep 6, 2020, 2:40 AM CDT
- In force
- 19 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Bremer County, IA
The radar
The La Crosse radar (KARX), 142 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2140 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WUUS53 KDMX 060721 SVRDMX IAC017-060800- /O.NEW.KDMX.SV.W.0162.200906T0721Z-200906T0800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 221 AM CDT Sun Sep 6 2020 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Eastern Bremer County in northeastern Iowa... * Until 300 AM CDT. * At 221 AM CDT, a severe thunderstorm was located over Fredericksburg, or 11 miles southeast of New Hampton, moving southeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Sumner, Tripoli and Frederika. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4264 9211 4291 9235 4291 9208 4264 9208 TIME...MOT...LOC 0721Z 325DEG 36KT 4294 9216 HAIL...0.88IN WIND...60MPH $$ Donavon
1 follow-up statement
620
WWUS53 KDMX 060740
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
240 AM CDT Sun Sep 6 2020
IAC017-060750-
/O.CAN.KDMX.SV.W.0162.000000T0000Z-200906T0800Z/
Bremer IA-
240 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BREMER COUNTY IS
CANCELLED...
The storm which prompted the warning has exited the warned area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa.
LAT...LON 4264 9211 4291 9235 4291 9208 4264 9208
TIME...MOT...LOC 0738Z 325DEG 36KT 4278 9201
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:02 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 6, 12:02 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1202 AM CDT Sun Sep 6 2020 .UPDATE... Issued at 642 PM CDT Sat Sep 5 2020 Continuing to monitor mesoscale/synoptic trends this evening. HiRes models have been consistent in taking most of the convection into northeast Iowa; though the 18z NAMNest which is usually not the model of choice, has brought the convection farther west into central Iowa later this evening. The current issue remains the moisture axis nearer the sfc along with the slightly slower progression of the warm front to the northeast today. There is a potential that the convection may try to ride back into the boundary tonight with an overall farther west track. Will need to evaluate hourly as evening progresses. Timing generally on track for 04-06z initiation over southwest MN or southeast SD. Once the initiation is set, forecasting the shorter term evolution will have higher confidence. Needless to say, tonight's forecast is still fluid and may change. && .DISCUSSION.../Tonight through Saturday/ Issued at 233 PM CDT Sat Sep 5 2020 Overview...Hot weather today and tomorrow with storm chances tonight into early Sunday morning will be followed by a cool to chilly and wetter pattern by Monday night into the rest of the week. Details...High pressure over the region today has provided plenty of sunshine and allowed temperatures to reach into the 80s and even low 90s in southwestern Iowa. A stalled boundary well to the southwest of the state will lift northeastward into Iowa this evening aided by strong low level warm air advection on the nose of a ~50 knot, 850mb low level jet. Forecast soundings from a variety of high resolution models show MUCAPE values between 2000 to 3000 J/kg with mid-level lapse rates approaching 8 C/km and strong deep layer shear in excess of 50 knots over southern Minnesota and northern Iowa by this evening. While soundings also indicate a decent surface inversion forming after sunset a few hundred meters above ground level, elevated storm development is likely mid to late this evening over southwestern Minnesota. Once storms develop, they should be able to sustain themselves in the ample instability and shear environment. Hodographs have low level curvature and this may allow for initial (elevated) supercell storm mode. However, as they move into north central and northeastern Iowa overnight, they should begin to congeal and become more linear as they push either southeast or east- southeast near if not more likely after midnight. Corfidi vectors do show more of a southward trajectory, which isn't shown much in the convective allowing models at this point with recent runs of the HRRR pushing the convection nearly out of our forecast area. If the cold pool can become established, this may allow for strong wind gusts to reach the surface. However, the surface inversion does bring into question whether wind gusts aloft will reach the surface, but the potential is there. Hail will be the other concern given storm mode before the system goes linear with soundings showing plenty of CAPE within the hail growth zone. Bulk shear and 0-1km and 0-3km SRH values are quite high, but thinking is that the inversion and low level inhibition will keep at bay a QLCS tornado risk. The most likely area for severe weather tonight appears to be north and east of an Estherville to Waterloo line. The strongest storms will be east of our central Iowa area of forecast responsibility by sunrise with perhaps lingering weaker storms or showers. In the wake of the precipitation Sunday morning, it will be a hot, steamy, and breezy day ahead of a cold front that will move through much of central Iowa in the afternoon and evening. Temperatures will be in 90s and with dewpoints in the 60s with heat indices pushing the middle 90s to around 100 degrees in most places. The other aspect of tomorrow with be the breezy winds with the tight pressure gradient across the state. Forecast soundings show boundary layer mixing of 3000 to 4000 feet by mid to late morning into the afternoon with with winds at the top of the mixed layer around 40 knots. The higher dewpoints/humidity should mitigate fire weather concerns despite the dry antecedent conditions and the gusty winds. As the front moves into southwestern Iowa--if there is enough convergence--there may be a few storms that develop late in the afternoon. A significant pattern change to cooler and wetter weather is expected next week. The cold front will push south of the state Sunday night and stall over the Ozarks and Ohio Valley into at least the middle of next week setting up a strong baroclinic zone south of the state. Surges of low level thermal lift moving over this boundary into our region will allow for periods of showers from Monday night through late next week. Further aloft, a longwave trough will be sinking over the northern states and eventually a closed low is expected to form and drift eastward over the central Plains passing through Iowa, which will prolong rain chances into late next week. One cautionary note is that there is dry air not far away to the northwest that could push southward and thus push the rain area farther south than currently forecast, but likely not out of Iowa. A broad look at thunder chances next week suggest Monday night into Tuesday holds the most promise for thunder. Temperatures will drop by 20 to 25 degrees from Sunday to Monday and another 15 to 20 degrees from Monday to Tuesday. Highs around 80 degrees are typical for early September, but will be in the 50s Tuesday and Wednesday and 60s Thursday and Friday. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1201 AM CDT Sun Sep 6 2020 Main concerns this period will be continued development of convection. Though the balance of the convection will again affect KFOD, KMCW, and KALO...a southerly shift will bring some nearer KDSM and KOTM overnight. Have added VCTS to both sites for brief window. Winds tomorrow will be strong; especially after 15z as storms shift east and southwest mixing increases. Still a prospect of strong, damaging wind gusts overnight at northern sites KMCW and KALO. Will monitor and update, if needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV DISCUSSION...Ansorge AVIATION...REV
Hazardous weather outlook, Sep 5, 9:51 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 951 PM CDT Sat Sep 5 2020 IAZ004>007-015>017-023>028-034>039-047>050-060>062-075-070300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Mahaska- 951 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected to move into the outlook area late evening and overnight. Severe storms are possible with large hail and damaging wind gusts the main threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible mainly Sunday morning. Stronger storms may produce very strong wind gusts. Heavy rainfall is also possible. Multiple rounds of showers and thunderstorms forecast this week. The severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter may be needed tonight. IAZ033-044>046-057>059-070>074-081>086-092>097-070300- Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 951 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated thunderstorms are possible overnight. Strong wind is possible with the more intense storms. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible across eastern portions of the outlook area Sunday morning and again later in the afternoon. Stronger storms may produce very strong wind gusts. Heavy rainfall is also possible. Multiple rounds of showers and thunderstorms forecast this week. The severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. FAB
In the hours before
Local storm report, Sep 6, 1:20 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
120 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM HAIL READLYN 42.70N 92.23W
09/06/2020 E1.75 INCH BREMER IA PUBLIC
REPORTED ON SOCIAL MEDIA VIA KWWL.
&&
CAHLocal storm report, Sep 6, 1:46 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
146 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 2 N DUNKERTON 42.60N 92.16W
09/06/2020 E1.75 INCH BLACK HAWK IA PUBLIC
REPORTED ON SOCIAL MEDIA VIA KGAN.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:39 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 36 min |
| Sep 6, 1:32 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Hancock, Kossuth, Winnebago | 43 min |
| Sep 6, 2:14 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Hancock, Kossuth, Winnebago | 46 min |
| Sep 6, 2:57 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 48 min |
| Sep 6, 3:14 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Wright | 46 min |
| Sep 6, 3:40 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Hardin, Wright | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.